Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Honolulu, HI

September 12, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Sep 12, 2018, 10:02 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2018, 10:02 AM HST (20:02 UTC)
Expired
Sep 12, 2018, 1:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 79 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WGHW50 PHFO 122002
FFWHFO
HIC009-122300-
/O.NEW.PHFO.FF.W.0054.180912T2002Z-180912T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1002 AM HST WED SEP 12 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 100 PM HST.

* At 954 AM HST, radar showed heavy rainfall over the southeastern 
  slope of Haleakala from Ulupalakua to Hana. Rain rates were 
  estimated to be about 1 to 2 inches per hour. Low water crossings 
  along Piilani Highway will become impassable, especially from 
  Waiopae to Kipahulu and including Pahihi Gulch and Kalepa Gulch.

* Locations in the warning include but are not limited to...
  Keokea, Makena, Pukalani, Kihei, Kaupo, Keanae, Makawao, and 
  Piilani Highway from Ulupalakua to Hana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning replaces the Flood Advisory that was in effect for the 
island of Maui in Maui County.

This warning may need to be extended beyond 100 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2063 15622 2059 15630 2058 15638
      2059 15642 2064 15646 2073 15645 2078 15647
      2091 15620 2082 15611 2080 15601 2078 15599
      2073 15599

$$

Kodama

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:12 AM HST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 12, 6:12 AM HST, 3 hours 50 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
612 AM HST Wed Sep 12 2018

.SYNOPSIS...
Tropical Storm Olivia will move through Maui County this morning,
pass south of Oahu and Kauai through this evening, then move away
to the west. A low aloft north of the islands will move southwest,
passing northwest of Kauai on Thursday. Instability from this low
combined with moisture from Olivia will keep the weather wet through
at least early Friday. A surface high will build far northeast of
the state early next week and drier air will spread west across
the islands over the weekend.

&&

.DISCUSSION...
As of 430 am HST, Olivia's low level circulation was a few miles
off Maui's windward coast. The center of Olivia is expect to move
through Maui in the next couple of hours, ushering in more rain
and winds to not only Maui but the entire county itself. The
movement is west at about 12 mph. So, neighboring Oahu, will also
be affected to an extent.

Looking back during the past 10 hours or so, the winds and rain
picked up considerably, especially Maui County. This has led to a
flood advisory for windward Maui, which is on going. Winds have
been blowing hard with a peak wind of 30 mph and peak gusts of 39
mph at Kahului Airport. The wind gage at Lanai hit 37 mph and a
peak gusts at 52 mph. The winds should start to wind down this
afternoon, trending to moderate to strong speeds tonight.

Maui has been the wettest thus far. Rainfall amounts in the past
12 hours ending at 2 am HST include 3.24 inches at Puu Kukui on
the northeast side of windward Haleakala Maui, and 3.73 inches at
West Wailuaiki. Molokai has been wet as well with Puu Alii coming
in at 1.92 inches. Oahu has been damp confined mainly to the
windward and mountain areas. Manoa Lyon Arboretum was the wettest,
reporting 48 hundredths of an inch.

Although the Big Island has been dropped from the tropical storm
threat, the island remains under a Flash Flood Watch. Daytime
heating under a moist unstable air mass will lead to locally heavy
rains including the slight chance of a thunderstorm this
afternoon.

The approaching upper level low will prolong the unsettled weather
through at least Thursday night. Heavier rains and thunderstorms
are likely to occur from tonight into Thursday as the upper low
draws closer to the islands. The upper low is currently 560 miles
NE of Kauai, and should be 450 miles NE of Kauai this afternoon.
The closest point the low is to the islands will come Thursday
afternoon, about a hundred miles NW of Kauai. With this
assessment, the heavier weather is likely to continue into
Thursday. A Flood Watch remains in effect for all islands through
Thursday night, and could be extended into Friday.

The atmosphere will gradually dry out and stabilize as the
moisture from Olivia and the low aloft move away to the west. This
is likely to occur over the upcoming weekend.

Please see the Hurricane Local Statement (HLSHFO) and Local
Watch/Warning Statement (TCVHFO) on our website for detailed
weather information about Olivia and expected impacts to your
local area. The Central Pacific Hurricane Center also posts the
latest Olivia Forecast Advisory tracks at weather.gov/cphc

&&

.AVIATION...
Tropical Storm Olivia continues to move westward around 7 MPH
just 70 miles east-northeast of Maui this morning. Rain bands
associated with Olivia continue to produce moderate to heavy
showers across much of the state. IFR conditions are forecast
across Maui, Molokai and Lanai this morning. MVFR conditions are
forecast over windward and mountain slopes of Kauai and Oahu
through the day. Expect less coverage of low cloud ceilings and
showers over the Big Island today with MVFR ceilings moving in
later this evening. Frequent showers are favoring windward and
mountain areas with scattered to numerous showers over leeward
sections. Wind speeds will continue increasing through the day
with wind gusts already reported over Lanai (PHNY) at 45 KTS this
morning. Isolated thunderstorms are possible today as Olivia
moves through the island chain.

AIRMET SIERRA for mountain obscuration was expanded this evening
to include all island mountains and north through east sections.
AIRMET Tango remains in effect for strong winds producing moderate
low level turbulence over and south through west of mountains over
all islands.

SIGMET NOVEMBER associated with Tropical Storm Olivia is
currently posted over the Hawaiian Islands.

&&

.MARINE...
As Tropical Storm Olivia begins to directly affect the islands,
winds will be on the increase. For the latest on Olivia, please
monitor the forecast and advisory packages from the Central
Pacific Hurricane Center.

Swell from Olivia has been spreading westward across the state.
Surf has been increasing and has already reached warning levels in
coastal sections of windward Big Island, and is expected to reach
warning levels along east facing shores from Maui to Oahu through
today. A High Surf Warning (HSW) remains in effect for east
facing shores of the Big Island, Maui, Molokai, and Oahu through
the day. Lower surf is expected for east facing shores of Lanai
and Kauai, so a High Surf Advisory (HSA) has been issued for those
areas through the same time period. Surf is expected to decline
fairly rapidly as Olivia exits the local waters.

A small northwest swell is expected to fill in late today and
peak Thursday. A small south swell is likely over the weekend,
with another small northwest swell expected late in the weekend
and early next week.

The morning coastal waters forecast will be delayed as we
incorporate the latest forecast information for Olivia.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for Oahu-Molokai-Lanai-Kahoolawe-Maui.

Flash Flood Watch through late Thursday night for all Hawaii
islands.

High Surf Warning until 6 PM HST this evening for Oahu South
Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui
Central Valley-Windward Haleakala-South Big Island-Big Island
North and East.

Wind Advisory until 6 AM HST Thursday for Niihau-Kauai.

High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Lanai Makai.

Tropical Storm Warning for Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters.

Small Craft Advisory until 6 PM HST this evening for Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters.

&&

DISCUSSION...H Lau
AVIATION...Bohlin
MARINE...Kinel

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:08 PM HSTWind AdvisoryHFOHonolulu, Kauai28 hr
Sep 11, 11:16 PM HSTSmall Craft AdvisoryHFO7 days
Sep 12, 12:56 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Sep 12, 3:22 AM HSTFlash Flood WarningHFOKalawao14 hr
Sep 12, 9:34 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Sep 12, 10:41 AM HSTFlash Flood WarningHFOKalawao7 hr
Sep 12, 12:15 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.